November 26, 1999
Question from Bournemouth, Dorset, UK:
I have a 4 1/2 year old daughter who over the time she has had diabetes (since 19 months old) has had a number of nighttime hypos, a few of them (around 6) causing her to wake screaming, sat bolt upright and fitting. In the past we have managed to treat her by filling a feeder cup with orange juice and encouraging her in the midst of her only slight consciousness to suck and so take on the sugar. Within about 5 minutes she stops fitting and 1-2 minutes later returns to full consciousness, able to converse with us. Just the other week she had one, and we weren't able to treat her the same. After drinking some of the juice, her eyes began to roll and she had difficulty breathing, choking slightly on the juice in her mouth and throat. I managed to clear her airway (after she began to go slightly blue) and she gradually stopped fitting and returned to normal colour. By this time we had called an ambulance and they came to help. What was the most worrying was that she didn't return to consciousness 1-2 minutes later as she has in the past. Even when the ambulance took her off to hospital with my wife, 10-15 minutes later, she was still motionless, eyes open, and totally uncommunicative. After 45 minutes, when I arrived at the hospital she was eventually sat up and talking again. Please can you tell me: Is there a better way to treat these nighttime hypos (she never has the same reaction in the day due to a hypo) e.g., glucagon injection (but how to do this if fitting)? Is this normal to fit like this? Is it common among children? Will the fits stop as she gets older? Is it normal to take so long to return to consciousness (it was very frightening!)? Is there anything else we should know? Any help you can give would be much appreciated.
Your fears are shared by all parents of a child with diabetes. My strong advice would be not to try to get your daughter to drink liquid if she is unconscious/fitting as she could choke — as you discovered. Glucose gel (available on prescription in the UK as Hypostop) is very valuable. You should have and be prepared to use glucagon. It is quite quick acting and you simply need to hold her leg still for a few seconds to administer it into the muscle. If you are not absolutely clear about how to do this then call your diabetes team today.
You can get detailed written advice on the management of hypos from the Yorkhill website at http://www.childdiabetes-scotland.org.
Additional Comments from Dr. John Schulga
The other thing to add would be to look at why she is having frequent night-time hypos. Discuss it over with your diabetes team and see whether her management might need to be altered.